Tennessee, 2016

Flash Flooding in Tennessee, August 7, 2016

August 7, 2016 · NWS MRX · 2 events in 2 counties and zones

Slow moving afternoon summertime thunderstorms produced local rainfall amounts of two inches or greater, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Slow moving afternoon summertime thunderstorms produced local rainfall amounts of two inches or greater, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 7, 2:14 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 7, 2:14 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
314 PM EDT SUN AUG 7 2016

.SHORT TERM (Tonight and tomorrow)...
A moisture-rich environment with little forcing and weak instability
will remain over the area through tomorrow. Through the afternoon
and evening, slow-moving and training cells with heavy rain that
produce localized flooding problems will be the main concern. Most
of this activity should be diurnally-driven and dissipate after
sunset. Tonight, the cyclonic circulation over northern FL will
drift northward. With a SE low level flow off the Atlantic toward
our area, southern sections appear to be favored for higher pops and
QPF tomorrow, while the northern half may have some slight downslope
drying/stabilization. Will have chance pops in the northern and
central Valley, with likely pops in the mountains and southern
Valley. Localized flooding where storms train over the same areas
will continue to be a concern. Temperatures have continued to verify
warmer than MOS, so will go a few degrees higher than MOS again for
highs.

.LONG TERM (Monday night through Sunday)...
The rain chances decrease somewhat monday night as cold front will
be either along the southern border of the forecast area or just to
the south. Both NAM and MAV model still keeping southern and
eastern sections with good chance of showers as moisture lingers
behind front. MAV is the drier model through mid week and will go
drier western and northern sections Monday night through Tuesday
night. Lower pressure moves to the Gulf Coast Tuesday with a weak
upper level low and most of the moisture there as ridging builds
farther north over the forecast area. This will provide better
chances for showers and storms in the terrain areas Tuesday and
Wednesday than the valley. This pattern will continue through
Thursday. Friday the upper low begins to move farther north over AL
as another front moves into the Ohio Valley. This will increase
rain chances again for Saturday as the front to the north may
combine with the upper low to the south and enhance rainfall even
more over the area sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  91  74  92 /  60  60  40  50
Knoxville McGhee Tyson Airport, TN  72  91  73  90 /  50  50  30  40
Oak Ridge, TN                       72  90  73  91 /  40  50  30  40
Tri Cities Airport, TN              71  89  69  88 /  40  50  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS/TD
Hazardous weather outlook, Aug 7, 3:29 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EDT SUN AUG 7 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EDT SUN AUG 7 2016 /329 AM CDT SUN AUG 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SLOW MOVING THUNDERSTORMS WILL BRING VERY HEAVY RAIN TO SOME
LOCATIONS...AND LOCALIZED FLOODING WILL BE POSSIBLE ESPECIALLY
DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 7, 3:32 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT SUN AUG 7 2016

TNZ039-040-070-072130-
JEFFERSON TN-NORTHWEST COCKE TN-HAMBLEN TN-
432 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMBLEN...EASTERN
JEFFERSON AND NORTHWESTERN COCKE COUNTIES UNTIL 530 PM EDT...

AT 432 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DANDRIDGE...MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...NEWPORT...DANDRIDGE...WHITE PINE...
BANEBERRY...ALPHA...LOWLAND AND PANTHER CREEK S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3594 8346 3617 8351 3617 8347 3619 8347
      3619 8345 3621 8345 3621 8319 3594 8324
TIME...MOT...LOC 2032Z 178DEG 6KT 3602 8336

DH
Special weather statement, Aug 7, 3:38 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT SUN AUG 7 2016

TNZ069-071-072-072145-
KNOX TN-BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
438 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KNOX AND CENTRAL
BLOUNT COUNTIES UNTIL 545 PM EDT...

AT 438 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARYVILLE...MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...ALCOA...LOUISVILLE...ROCKFORD...
EAGLETON VILLAGE...FRIENDSVILLE...HAPPY VALLEY...WILDWOOD...
CLOVER HILL AND SEYMOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3560 8386 3560 8408 3587 8414 3588 8381
TIME...MOT...LOC 2038Z 178DEG 6KT 3568 8397

DH
Special weather statement, Aug 7, 3:46 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT SUN AUG 7 2016

TNZ017-044>047-072145-
UNICOI TN-WASHINGTON TN-SULLIVAN TN-NORTHWEST CARTER TN-
SOUTHEAST CARTER TN-
446 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...CENTRAL
CARTER...SOUTH CENTRAL SULLIVAN AND NORTHEASTERN UNICOI COUNTIES
UNTIL 545 PM EDT...

AT 446 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CENTRAL...OR OVER ELIZABETHTON. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...CENTRAL...PINE CREST...HAMPTON...
MIDWAY...UNICOI...WATAUGA...HUNTER AND MILLIGAN COLLEGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3621 8240 3638 8242 3647 8212 3621 8203
TIME...MOT...LOC 2046Z 255DEG 3KT 3631 8226

DH
Special weather statement, Aug 7, 3:56 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT SUN AUG 7 2016

NCZ061-072145-
CLAY NC-
456 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 545 PM
EDT...

AT 456 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HIAWASSEE...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUSQUITEE AND SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3509 8377 3513 8362 3511 8362 3509 8359
      3506 8356 3504 8356 3504 8354 3502 8352
      3501 8352 3500 8351 3500 8349 3499 8362
      3499 8375
TIME...MOT...LOC 2056Z 261DEG 10KT 3502 8367

DH
Special weather statement, Aug 7, 4:14 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT SUN AUG 7 2016

TNZ016-039-042-072200-
HAWKINS TN-HAMBLEN TN-NORTHWEST GREENE TN-
514 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE...
NORTHEASTERN HAMBLEN AND SOUTHWESTERN HAWKINS COUNTIES UNTIL 600 PM
EDT...

AT 514 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUSSELLVILLE...OR 8 MILES EAST OF MORRISTOWN...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...RUSSELLVILLE...MOSHEIM...BULLS GAP...ST. CLAIR...
MOHAWK AND ROMEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3634 8291 3608 8298 3615 8316 3616 8317
      3618 8317 3617 8319 3616 8318 3615 8318
      3618 8325 3635 8320
TIME...MOT...LOC 2114Z 283DEG 5KT 3625 8315

DH
Local storm report, Aug 7, 4:47 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 PM EDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      ELIZABETHTON            36.34N 82.23W
08/07/2016                   CARTER             TN   911 CALL CENTER

            SEVERAL REPORTS OF FLOODED ROADWAYS ACROSS THE NORTHERN
            HALF OF THE COUNTY.

&&

DH

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
August 7, 4:47 PM EST to 5:45 PM EST
Where
Carter County, 2 mi NW of Elizabethton to 4 mi SW of Elizabethton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.370, -82.245

Several flooded roadways across the northern portion of the county.

Flash Flood, Hamblen

When
August 7, 6:45 PM EST to 8:00 PM EST
Where
Hamblen County, 4 mi NNE of Morristown to 9 mi ENE of Morristown
Cause
Heavy Rain
Reported by
Public
Coordinates
36.273, -83.252

Several roadways were flooded across the northern portion of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660376, 660377.